Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2017, 4:50 PM CDT for Elmore County, Alabama. It was in force for 55 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 15, 2017, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elmore County, AL
The radar
The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:02 PM CDT | TSTM WND DMG | 2 Nnw Dexter, AL | TREE ON ROAD AT GRIER RD. & OLD GRIER RD. |
| Jun 15, 5:04 PM CDT | TSTM WND DMG | 3 Nne Eclectic, AL | POWER LINES DOWN. |
| Jun 15, 5:07 PM CDT | TSTM WND DMG | 4 Ese Eclectic, AL | A LOT OF ADDITIONAL REPORTS OF DOWNED TREES AND POWER LINES/POLES ACROSS THE COUNTY. |
| Jun 15, 5:08 PM CDT | TSTM WND DMG | 1 Nne Dexter, AL | SMALL TREE DOWN ON ROAD AT THE INTERSECTION OF BALM RD. & MT. ZION RD. |
| Jun 15, 5:10 PM CDT | TSTM WND DMG | 5 E Claud, AL | *** 1 INJ *** A CINDER BLOCK WALL FELL ONTO A WOMAN. SHE WAS INJURED AND TAKEN TO THE HOSPITAL. |
| Jun 15, 5:13 PM CDT | TSTM WND DMG | 3 E Titus, AL | TREE IN ROAD AT THE INTERSECTION OF BUYCK RD. AND JACKSON TRACE RD. |
| Jun 15, 5:14 PM CDT | TSTM WND DMG | Holtville, AL | POWER LINES DOWN AT HOLTVILLE HIGH SCHOOL. |
| Jun 15, 5:15 PM CDT | TSTM WND DMG | 5 E Claud, AL | SHED BLOWN DOWN NEAR FRIENDSHIP COMMUNITY. |
| Jun 15, 5:21 PM CDT | TSTM WND DMG | 5 Se Eclectic, AL | TREE DOWN LONG NEMAN ROAD NEAR TALLASSEE. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:43 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS54 KBMX 152150
SVRBMX
ALC051-152245-
/O.NEW.KBMX.SV.W.0138.170615T2150Z-170615T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
450 PM CDT THU JUN 15 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Elmore County in east central Alabama...
* Until 545 PM CDT
* At 450 PM CDT, a severe thunderstorm was located over Titus, or 12
miles west of Equality, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Titus, Emerald Mountain, Welona, Ten
Cedar Estates, Dexter, Martin Lake At Kowaliga, Weoka Mills, Jordan
Lake, Blue Ridge, Wetumpka Municipal Airport and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3243 8619 3245 8618 3250 8626 3247 8629
3249 8631 3241 8631 3243 8635 3241 8641
3275 8641 3277 8634 3275 8597 3277 8596
3275 8588 3268 8591 3249 8589 3248 8585
3245 8589 3245 8599 3243 8599 3241 8605
TIME...MOT...LOC 2150Z 304DEG 39KT 3273 8630
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
666
WWUS54 KBMX 152209
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
509 PM CDT THU JUN 15 2017
ALC051-152245-
/O.CON.KBMX.SV.W.0138.000000T0000Z-170615T2245Z/
Elmore AL-
509 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR ELMORE COUNTY...
At 509 PM CDT, a severe thunderstorm was located over Eclectic, or 8
miles northeast of Wetumpka, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail. These storms have a
history of blowing down trees.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Prattville, Millbrook, Wetumpka, Tallassee, Elmore, Coosada,
Deatsville, Eclectic, Santuck, Titus, Emerald Mountain, Welona, Ten
Cedar Estates, Dexter, Martin Lake At Kowaliga, Weoka Mills, Jordan
Lake, Blue Ridge, Wetumpka Municipal Airport and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3243 8619 3245 8618 3250 8626 3247 8629
3249 8631 3241 8631 3243 8635 3241 8641
3275 8641 3277 8634 3275 8597 3277 8596
3275 8588 3268 8591 3249 8589 3248 8585
3245 8589 3245 8599 3243 8599 3241 8605
TIME...MOT...LOC 2209Z 303DEG 40KT 3261 8607
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite274
WWUS54 KBMX 152225
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
525 PM CDT THU JUN 15 2017
ALC051-152245-
/O.CON.KBMX.SV.W.0138.000000T0000Z-170615T2245Z/
Elmore AL-
525 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN ELMORE COUNTY...
At 524 PM CDT, a severe thunderstorm was located over Tallassee,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts. Trees have been blown down by this storm.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wetumpka, Tallassee, Eclectic, Emerald Mountain, Santuck, Blue Ridge,
Martin Lake At Kowaliga, Dexter, Ware, Claud and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3243 8619 3245 8618 3248 8622 3275 8610
3275 8597 3277 8596 3275 8588 3268 8591
3249 8589 3248 8585 3245 8589 3245 8599
3243 8599 3241 8605
TIME...MOT...LOC 2224Z 302DEG 34KT 3253 8593
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite449
WWUS54 KBMX 152233
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
533 PM CDT THU JUN 15 2017
ALC051-152245-
/O.CON.KBMX.SV.W.0138.000000T0000Z-170615T2245Z/
Elmore AL-
533 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN ELMORE COUNTY...
At 532 PM CDT, a severe thunderstorm was located near Tysonville, or
7 miles northwest of Milstead, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wetumpka, Tallassee, Eclectic, Emerald Mountain, Blue Ridge, Ware and
Claud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3243 8619 3245 8618 3248 8622 3259 8616
3264 8597 3266 8591 3249 8589 3248 8585
3245 8589 3245 8599 3243 8599 3241 8605
TIME...MOT...LOC 2232Z 313DEG 25KT 3249 8601
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:14 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 15, 3:14 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 314 PM CDT Thu Jun 15 2017 .SHORT TERM... Through Tonight. An active outflow boundary has pushed into north Alabama this afternoon. Very unstable air ahead of the boundary has triggered strong to severe thunderstorms along the leading edge of the boundary. This outflow boundary will continue to track southeast with widespread showers and thunderstorms through the early evening hours. A large area of light to moderate rain extends well north of the main convective line, so rain will continue well into the evening across north central Alabama. Expect most of the rain will dissipate by midnight. 58/rose .LONG TERM... Friday through Wednesday. A weak 500 mb trough is expected to persist across much of the Southeast CONUS through the weekend. This pattern will favor scattered to perhaps numerous showers and storms each day mainly driven by daytime heating. A front should approach from the north on Monday as a strong upper trough takes shape over Southeast Canada and the Great Lakes. The front is expected to lose its upper-level support and move slowly across the forecast area, serving as a focus for convection on Monday and Tuesday. Rain chances across our northern areas may decrease for Tuesday into Wednesday as drier air and weak high pressure moves into the Tennessee Valley behind the front. 87/Grantham && .AVIATION... 18Z TAF Discussion. A very moist and unstable air mass will result in sct-nmrs showers and tstms across central Alabama this afternoon and early evening. The most organized activity will be along and north of I-20. An outflow boundary currently across northeast Mississippi will track southeast and into northwest Alabama early this afternoon, likely reaching the I-20 corridor by 20-21z. The storms will produce frequent lightning, vsbys blo 3 miles, and wind gusts of 30-40 mph. South of I-20, the activity will be less organized, but still capable of producing the same hazards as listed above. The convective activity should weaken and mostly dissipate by 01z. Low clouds and fog could impact KMGM and KTOI between 10z and 14z. 58/rose && .FIRE WEATHER... Scattered showers and storms are expected through the next several days with a moist airmass in place. The best chance of rain will occur during the afternoon and early evening hours. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 69 88 70 / 50 40 30 50 20 Anniston 69 88 70 87 70 / 60 40 30 50 20 Birmingham 72 88 72 88 73 / 50 40 30 50 20 Tuscaloosa 71 89 72 89 73 / 50 50 30 40 20 Calera 72 88 71 88 72 / 60 50 30 50 20 Auburn 71 86 71 85 71 / 50 60 40 50 20 Montgomery 74 89 73 89 73 / 50 60 40 50 20 Troy 70 87 71 87 71 / 40 60 40 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 15, 8:10 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 810 AM CDT Thu Jun 15 2017 ALZ011>015-017>050-161615- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 810 AM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat for severe weather between 1 and 9 PM this afternoon and evening across all of Central Alabama. The primary threat will be damaging straight line winds. The best chance for severe storms will be along and north of I-20. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 15, 4:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 W CHESTERFIELD 34.45N 85.55W
06/15/2017 CHEROKEE AL EMERGENCY MNGR
SEVERAL TREES UPROOTED ALONG COUNTY ROAD
103.
&&Local storm report, Jun 15, 4:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 2 E CHEAHA STATE PARK 33.48N 85.77W
06/15/2017 CLAY AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&Local storm report, Jun 15, 4:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 W CHESTERFIELD 34.45N 85.55W
06/15/2017 CHEROKEE AL EMERGENCY MNGR
SEVERAL TREES UPROOTED ALONG COUNTY ROAD
103.
&&Local storm report, Jun 15, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ASHLAND 33.27N 85.84W
06/15/2017 CLAY AL 911 CALL CENTER
POWER LINES DOWN.
&&Local storm report, Jun 15, 4:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 1 S OAK MOUNTAIN AMPHIT 33.32N 86.78W
06/15/2017 SHELBY AL NWS EMPLOYEE
SEVERAL TREES DOWN AND SNAPPED. POWER
OUTAGES REPORTED.
&&Local storm report, Jun 15, 4:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG BESSEMER 33.41N 86.96W
06/15/2017 JEFFERSON AL BROADCAST MEDIA
ROOF BLOWN OFF CANADA AUTO SALES BUILDING IN
BESSEMER.
0315 PM TSTM WND DMG 2 W CHESTERFIELD 34.45N 85.55W
06/15/2017 CHEROKEE AL EMERGENCY MNGR
SEVERAL TREES UPROOTED ALONG COUNTY ROAD
103.
0320 PM TSTM WND DMG 1 SW REECE CITY 34.07N 86.04W
06/15/2017 ETOWAH AL EMERGENCY MNGR
TWO TREES UPROOTED.
0323 PM TSTM WND DMG 1 S OAK MOUNTAIN AMPHIT 33.32N 86.78W
06/15/2017 SHELBY AL NWS EMPLOYEE
SEVERAL TREES DOWN AND SNAPPED. POWER
OUTAGES REPORTED.
0325 PM TSTM WND DMG 2 ENE REAVES 33.98N 85.76W
06/15/2017 ETOWAH AL EMERGENCY MNGR
SEVERAL TREES UPROOTED.
0349 PM HAIL 3 N AUTAUGA COUNTY AIRP 32.47N 86.52W
06/15/2017 E0.88 INCH AUTAUGA AL EMERGENCY MNGR
0353 PM HAIL MOUNTAIN BROOK 33.50N 86.75W
06/15/2017 E0.75 INCH JEFFERSON AL EMERGENCY MNGR
0356 PM TSTM WND DMG RIVERSIDE 33.61N 86.20W
06/15/2017 ST. CLAIR AL EMERGENCY MNGR
SEVERAL TREES UPROOTED IN THE RIVERSIDE
COMMUNITY.
0358 PM TSTM WND DMG 2 E CAMP BRANCH 33.21N 86.73W
06/15/2017 SHELBY AL EMERGENCY MNGR
SEVERAL TREES UPROOTED ALONG COUNTY ROAD 26.
0432 PM TSTM WND DMG 2 E CHEAHA STATE PARK 33.48N 85.77W
06/15/2017 CLAY AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0435 PM TSTM WND DMG ASHLAND 33.27N 85.84W
06/15/2017 CLAY AL 911 CALL CENTER
POWER LINES DOWN.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:22 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Jun 15, 12:44 PM CDT | Special Weather Statement | BMX | Chilton | 46 min |
| Jun 15, 1:00 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Jun 15, 1:09 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Jun 15, 1:30 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
| Jun 15, 1:42 PM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 63 min |
| Jun 15, 1:49 PM CDT | Special Weather Statement | BMX | Marion | 56 min |
| Jun 15, 2:27 PM CDT | Special Weather Statement | BMX | Greene, Tuscaloosa | 48 min |
| Jun 15, 2:33 PM CDT | Special Weather Statement | BMX | Blount, Etowah | 42 min |
| Jun 15, 2:35 PM CDT | Special Weather Statement | BMX | Jefferson | 70 min |
| Jun 15, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair | 28 min |
| Jun 15, 3:04 PM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Dallas, Perry, Shelby | 56 min |
| Jun 15, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Chilton, Coosa, Etowah, Jefferson and 3 more | 60 min |
| Jun 15, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
| Jun 15, 3:45 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 30 min |
| Jun 15, 4:00 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Jun 15, 4:02 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Jun 15, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, Tallapoosa | 78 min |
| Jun 15, 5:01 PM CDT | Special Weather Statement | BMX | Bullock, Macon | 44 min |
| Jun 15, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon | 74 min |
| Jun 15, 5:52 PM CDT | Special Weather Statement | BMX | Bullock | 53 min |
| Jun 15, 6:26 PM CDT | Areal Flood Warning | BMX | Bullock, Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.